Prednisone, oh prednisone..

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

loopie89
New Member


Date Joined Sep 2013
Total Posts : 14
   Posted 9/3/2013 2:03 AM (GMT -6)   
Hi,

I was diagnosed with SLE just under 2 weeks ago, after years of "I think you have it but we can't be sure".The rheumatologist put me on prednisone, 20mg for 3day, 15mg for 3 etc until zero. I didn't feel that great on the prednisone, though I think that might have been because it gave me anxiety and really wreaked havoc with my sleep. My joints were better though. I saw her again for a review yesterday and we agreed I'd stay on 5mg for another week and we can decide if it's working out for me.

I was fine going from 20mg to 15mg. When I went to 10mg, I was really achey and joints were stiffer but thought nothing of it. Some twinges of pain in my finger and wrist. Yesterday morning, a few more joints were affected and I mentioned to her that some of my joints were throwing a hissy fit; she asked me what dose I was on and I said 5mg. She said that's probably why. I could put up with that degree of regression but as the day progressed, I just got sorer and sorer with more joints in my body affected, and I'm in way more pain than I was before they "treated" me.

Today, it's not any better. I woke up more lethargic than last week when I only got half a night's sleep for most of the week; almost all my joints are really sore, then I got nauseous partway through the morning. Basically, I feel like death.

So I guess my question is, is it normal to have this kind of "reaction" despite being on it for less than two weeks? Or did I just make matters worse for myself today when I went to work even though I just wanted to be in bed? Turns out I have an appointment with my GP (that was arranged a while back). Should I mention this to her or tough it out for a couple more days? I just don't want to sound silly/whiny. At the same time, I can't bear the thought of feeling this way when I go on holiday at the end of this week...

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 9/3/2013 3:56 PM (GMT -6)   
You might need an increase for a little while then slowly taper down. I'd call the rheumy and tell her what's happening.
Joy
Lupus, Fibromyalgia, Glaucoma, Asthma, Hypothyriodism, Sleep Apnea, OA, Depression, and Allergies

When life throws you lemons....
Pick them up and throw them right back at them! :))

Butterflake
Veteran Member


Date Joined Jun 2006
Total Posts : 1650
   Posted 9/4/2013 10:11 AM (GMT -6)   
Welcome to our forum loopie89. Usually if you are on any dose of prednisone below 7mg your adrenal glands should kick in and produce enough prednisone to bring you up to a normal level. When our lupus isn't controlled the rheumatologists like us to stay on 5 mg daily so our adrenals keep working. At 5mg we also have fewer side-effects from prednisone, such as moon face and buffalo hump.
 
Some of us joke that when we are starting a pred taper, we get out our stockpile of movies, books, and magazines because we know that we will be up all night with anxiety and insomnia.
 
I know your rheumy is just testing to see your reaction to pred, but most lupies are also placed on plaquenil to start. It's an anti-malarial drug that just happens to help lupus. Low side effects, but takes a few months to work.
 
Ask your GP for advice. All lupies need their rest, so if it's possible for you to take a lunchtime nap by all means do that, but most persons initially diagnosed with lupus can't take off work every day they feel badly. Rest every possible moment you are at home. Keep us posted on how you're doing and if your holiday plans include being outdoors, wear lots of sunscreen, wide brim hats, and other protective clothing because sunlight causes many of us to flare. Love, Butterflake 
SLE '05, Sjogrens, fibro, Raynaud's, major depressive disorder, CNS problems, diastolic heart failure, GERD, 1st stage kidney disease. Many meds: better living through chemistry

Donna
Sjogren's Moderator

oreo11
Regular Member


Date Joined Feb 2011
Total Posts : 399
   Posted 9/4/2013 10:15 PM (GMT -6)   
 
 
I agree with Joy and Donna.  I would definitely talk to your doc.  I go through those kind of experiences whenever my Prednisone dose gets lowered.  I am pretty well maintained right now on 10 mg every other day, with the occasional 5 mg thrown in on the non-Prednisone days when I get to feeling miserable.  Your doc should be able to steer you the right way.  Don't hesitate calling.  It's no fun to feel bad.....and it's not being whiny!!!
 
Laura

Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1344
   Posted 9/4/2013 11:17 PM (GMT -6)   
Successful treatment is almost always long term, not just for a few days. Not sure why rheumies try short course treatment for lupus because it does not work. As soon as the dosage is reduced your symptoms will return.

Adrenal insufficiency occurs after high dose/long term treatment and reactions can start below 20 mg but surely below 10 mg as your adrenals try to kick in.

You need a treatment that will keep your immune system in check and taking prednisone for a few days won't do that. Experienced docs will start with pred because it is usually fast acting and effective. They will also introduce another, prednisone sparing drug that can be tolerated for long term use better than pred. Lupus is an autoimmune disease that usually requires long term treatment either with suppression meds or newer biologics. It cannot be treated successfully like a bacterial infection....take antibiotics for 10 days and the problem goes away.

My suggestion is to get a second opinion but make sure the doctor is experienced treating lupus. Rheumatologists are the best type of doc to see for lupus.

Bill
MCTD (SLE Lupus, polymyositis, scleroderma). Diagnosed 2005. Kidney, liver, GI tract, dysphagia, raynauds, barretts esophagus, quadriplegic in 2005. Recovered and now active in downhill skiing, golf, hiking. Meds: amlodipine, benezapril, omeprazole, potassium, folic acid, vitamins, maxide.

Remain Optimistic and you can overcome.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 19, 2018 2:53 AM (GMT -6)
There are a total of 3,004,534 posts in 329,153 threads.
View Active Threads


Who's Online
This forum has 161744 registered members. Please welcome our newest member, csorthofeet.
216 Guest(s), 1 Registered Member(s) are currently online.  Details
Georgia Hunter